Ice Storm, Auglaize
- When
- January 10, 12:00 AM EST to 12:00 PM EST
- Where
- Auglaize forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
A quarter inch of ice was recorded in Wapakoneta.
Low pressure tracked eastward through the southern Ohio Valley, with a prolonged period of freezing rain occurring along the Interstate 70 corridor in Ohio.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure tracked eastward through the southern Ohio Valley, with a prolonged period of freezing rain occurring along the Interstate 70 corridor in Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 9, 11:14 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1114 PM EST FRI JAN 9 2009
.SYNOPSIS...
LOW PRESSURE WILL DEVELOP IN THE LOWER OHIO VALLEY TONIGHT. AS THIS
SYSTEM TRACKS ACROSS KENTUCKY AND INTO WEST VIRGINIA SATURDAY...IT
WILL SPREAD WINTRY PRECIPITATION ACROSS THE REGION. HIGH PRESSURE
WILL THEN BUILD IN SATURDAY NIGHT AND SUNDAY.
&&
.NEAR TERM /UNTIL 12 PM SATURDAY/...
VERY COMPLEX FCST UPDATE THIS EVNG. 18/21/00Z MODEL GUIDANCE
TRENDING DISTINCTLY WARMER IN THE BNDRY LYR AND SLOWER WITH DVLPG
PCPN OVERNIGHT. 00Z NAM AND RECENT RUNS OF SREF/RUC ALL INDCG A
FURTHER NORTH TRACK TO THE 850 MB LOW...TAKING IT NOW ACRS NW FCST
AREA. AM NOW MUCH MORE CONCERNED THAT FZRA WILL PLAY A MUCH BIGGER
ROLE IN THE I-70 CORRIDOR AND POINT JUST NORTH...WITH POTENTIAL
FOR -FZRA TO MIX IN WITH SNOW ALL THE WAY INTO EXTREME NRN
COUNTIES. 00Z GFS CURRENTLY TRICKLING IN AND SHOWING LIKEWISE.
CONSIDERING SFC LO DVLPG FURTHER NORTH OVER MISSOURI THAN PREV
PROGGED...THINKING GAME IS UP ON SIGNIFICANT SNOWFALL FOR ALL BUT
FAR NRN FCST AREA AND EVEN THERE...MY CONFIDENCE IS DIMINISHING
QUICKLY.
00Z KILN SOUNDING ALREADY SHWNG CLASSIC FZRA SOUNDING WITH DEEP
WARM LAYER ALOFT EXTNDG ABV STRONG INVERSION NEAR 900MB ALL THE
WAY UP TO NEAR 700MB. LAPS SOUNDINGS NEAR KDAY ALREADY SHWNG A
GROWING ABV FREEZING LYR THERE AS WELL. WITH SFC TEMPS REMAINING
SOLIDLY IN THE U20S ESSENTIALLY FROM THE ADV AREA NORTH...VERY
POSSIBLE THAT PCPN BEGINS AS -FZRA IN THE MIAMI VLY OR AT THE VERY
LEAST TRANSITIONS FROM A BRIEF PERIOD OF -SN VERY QUICKLY TO
-FZRA. CNTRL OH A BIT MORE MUDDLED AT LEAST IN THE SENSE THAT A
PERIOD OF -SN TO START STILL APPEARS TO BE ON THE TABLE. LAPS
SOUNDING CENTERED OVER CMH METRO SHOWS ENTIRE BNDRY LYR REMAINS
SUBFREEZING. CONSIDERING TDS REMAIN AROUND 20 DEG...EVAP COOLING
PROCESSES SHOULD ALLOW FOR A PERIOD OF MAINLY SNOW IN CMH METRO TO
BEGIN. HOWEVER...EXTENT AND DEPTH OF LO LVL WAA IS GOING TO WIN
OUT EVENTUALLY...WITH GROWING LIKELIHOOD THAT BULK OF THE HEAVIEST
PCPN DURING THE MRNG HOURS WILL FALL PREDOMINANTLY AS -FZRA WITH
ONLY SOME -SN MIXING IN (MAINLY NORTH OF CMH). THERE COULD BE
BURSTS OF HEAVIER PCPN THRU THE MRNG ACRS THE FCST AREA WITH SOME
CONVECTIVE ELEMENTS TO PCPN...PARTICULARLY OVER SRN 1/2 FCST AREA.
FURTHER SOUTH IN THE SRN ADVISORY AREAS...STILL THINK PCPN WILL
START AS A VERY BRIEF PERIOD OF -FZRA LATE TONIGHT. HOWEVER...THE
ZONE FROM FRANKLIN CO INDIANA EAST THRU ILN AND CHILLICOTHE SHOULD
WARM ABV 32F RELATIVELY FAST AROUND DAYBREAK.
ESSENTIALLY...HAVE CUT SNOWFALL TOTALS ACRS THE BOARD IN THE
ADV AREAS AND CONSIDERING THE CONTINUAL STREAM OF 00Z MODEL
DATA...COULD CUT THEM EVEN FURTHER THAN I HAVE. BASICALLY RUNNING
1 TO 3 INCHES I-70 CORRIDOR AND THE DAY/CMH METROS...RISING INTO
THE 3 TO 6 INCH RANGE FURTHER NORTH IN THE WARNING AREAS. AT THIS
POINT...HAVE 6 INCHES FOCUSED ACRS EXTREME NRN FCST AREA (HARDIN
CO)...DROPPING OFCAST TO SAIL THROUGH ON A STRONG POLAR JET.
DRY WEATHER IS EXPECTED FOR THURSDAY AND FRIDAY OWING TO ARCTIC HIGH
PRESSURE.
TEMPERATURES WILL BE BELOW CLIMATOLOGICAL NORMALS THROUGH THE
PERIOD. READINGS WILL TOP OUT IN THE LOW TO MID 30S ON SUNDAY AND
MONDAY...WITH 20S ON TUESDAY. ARCTIC AIR MAY INVADE LATER IN THE
PERIOD...BUT CURRENT MODELS ARE A COUPLE DAYS LATER WITH THE
ANTICIPATED COLD SNAP. KEEPING RATHER HIGH UNCERTAINTY IN
MIND...HIGHS WEDNESDAY THROUGH FRIDAY ARE FORECAST TO BE IN THE
TEENS AND 20S...WITH SINGLE NUMBERS FAR NORTH ON THURSDAY AND
FRIDAY. LOWS IN THE SINGLE DIGITS TO TEENS WILL BE PREVALENT...WITH
ZERO POSSIBLE IN NORTHERN LOCATIONS ON THURSDAY NIGHT.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
COMPLEX STORM SYSTEM WILL AFFECT OH VLY BEGINNING LATE TONIGHT AND
CONTINUING THRU THE DAY SAT. MOST RECENT MODEL DATA SUGGESTING A
COUPLE OF SUBTLE CHANGES TO PCPN ONSET AND TYPE DURING THE EVENT.
SOME HINTS THAT WARMER BNDRY LYR AIR MAY MAKE IT SLIGHTLY FURTHER
NORTH THAN PREV SUGGESTED AND THIS MAY LEAD TO MORE ISSUES WITH
FZRA AT KCMH/KLCK/KDAY SPECIFICALLY VERY LATE TONIGHT AND SAT
MRNG. WILL MAINTAIN FZRA/SN MIX AT KCMH AND KLCK WHERE UNCERTAINTY
IS GREATEST WRT PCPN TYPE. AT KDAY...NOW APPEARS FZRA WILL BE
PREDOMINANT PCPN TYPE FOR MUCH OF THE UPCOMING EVENT. FURTHER
SOUTH...LIKELY TO START AS -FZRA AT KILN BUT SURGE OF WARMER AIR
ASSOCD WITH 850 LLJ SHOULD ENABLE SFC TEMPS TO RISE ABV 32F AROUND
DAYBREAK WITH PREDOMINANT PCPN TYPE BECMG RAIN. PCPN WILL FALL AS
RAIN THRU MOST OF THE EVENT AT KCVG/KLUK.
MODEL DATA ALSO INDCG SLIGHTLY SLOWER ONSET TO PCPN...WITH
WIDESPREAD PCPN NOT AFFECTING TERMINALS UNTIL BTWN 08-10Z FROM
WEST TO EAST. HEAVIEST PCPN WILL FALL FROM AROUND DAYBREAK THRU
THE MRNG HOURS AS SFC LO PASSES JUST SOUTH OF REGION. EXPECT
CIGS/VSBYS TO DROP INTO IFR CAT WITH HEAVIER PCPN...WITH
POSSIBILITY AT A PERIOD OF HEAVIER FZRA AT KDAY...KCMH AND KLCK.
HAVE NOT INCLUDED HEAVIER FZRA AT THESE TERMINALS ATTM...BUT MAY
NEED TO CONSIDER WITH 06Z ISSUANCE AS ADDL MODEL DATA BECOMES
AVAILABLE. MODEL SOUNDINGS ALSO INDCG POTENTIAL FOR LLWS...
ESPECIALLY AT KCVG AND KLUK IN CLOSEST PROXIMITY TO TRACK OF SFC
LO. DID NOT INCLUDE LLWS ATTM AS APPEARS MARGINAL FOR MEETING
CRITERIA...BUT WILL CONTINUE TO MONITOR VERY CLOSELY. GREATEST
CONCERN FOR LLWS WOULD BE AS SFC LO PASSES TO SOUTH OF
TERMINALS...BTWN 12-18Z. AS COLDER AIR SPILLS INTO REGION IN WAKE
OF THE PASSAGE OF THE SFC LO...PCPN WILL GRADUALLY CHANGE OVER TO
-SN FROM WEST TO EAST DURING THE SECOND HALF OF THE AFTN. WINDS
WILL SHIFT TO NW AND INCREASE AS AFTN PROGRESSES. IFR AND LOWER
CONDITIONS WILL PERSIST INTO SAT EVNG.
OUTLOOK...MVFR/IFR CIGS/VSBYS POSSIBLE SATURDAY NIGHT. MVFR CIGS
MAY LINGER INTO SUNDAY. MVFR CIGS/VSBYS POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ060>065-
070>074-080-082.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ026-034-
035-042>046-051>056.
KY...NONE.
IN...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR INZ050-058-
059-066.
&&
SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...AR/RYAN
LONG TERM...CONIGLIO
AVIATION...RYANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 338 PM EST FRI JAN 9 2009 OHZ026-034-035-042>046-051>056-101100- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- 338 PM EST FRI JAN 9 2009 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. AN ARCTIC AIRMASS WILL OVERSPREAD THE OHIO VALLEY DURING THE LATTER HALF OF NEXT WEEK. THE POTENTIAL IS THERE FOR EXTREMELY COLD TEMPERATURES WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-OHZ060>065-070>074-080-082-101100- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HIGHLAND-PIKE- 338 PM EST FRI JAN 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. AN ARCTIC AIRMASS WILL OVERSPREAD THE OHIO VALLEY DURING THE LATTER HALF OF NEXT WEEK. THE POTENTIAL IS THERE FOR EXTREMELY COLD TEMPERATURES WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-101100- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-ADAMS-SCIOTO- 338 PM EST FRI JAN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PRECIPITATION WILL OVERSPREAD THE REGION LATE TONIGHT. TEMPERATURES MAY BE JUST BELOW FREEZING WHEN PRECIPITATION BEGINS...ALLOWING FOR A BRIEF PERIOD OF FREEZING RAIN BEFORE CHANGING OVER TO RAIN AROUND DAYBREAK SATURDAY. DEPENDING ON THE DURATION OF FREEZING RAIN...AN ADVISORY MAY EVENTUALLY BE NEEDED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANY FREEZING RAIN SHOULD CHANGE OVER TO RAIN EARLY SATURDAY MORNING. AS COLDER AIR FILTERS INTO THE REGION SATURDAY AFTERNOON...PRECIPITATION WILL CHANGE TO SNOW BEFORE ENDING. ANY SNOW ACCUMULATIONS WILL BE LIGHT. AN ARCTIC AIRMASS WILL OVERSPREAD THE OHIO VALLEY DURING THE LATTER HALF OF NEXT WEEK. THE POTENTIAL IS THERE FOR EXTREMELY COLD TEMPERATURES WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RYAN
The national radar mosaic for the moment the first event began.
10 ice storm. Local standard time, as filed.
A quarter inch of ice was recorded in Wapakoneta.
A quarter inch of ice was recorded in Sidney.
A quarter inch of ice was estimated in Bellefontaine.
A quarter inch of ice was estimated in Greenville.
A quarter inch of ice was measured in Rosewood.
A quarter to three tenths of an inch of ice was measured in Springfield.
A quarter of an inch of ice was measured in Marysville.
A quarter of an inch of ice was measured in Sunbury.
A quarter of an inch of ice was measured in London.
A quarter of an inch of ice was measured in Columbus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150466, 150467, 150472, 150473, 150474, 150475, 150476, 150477, 150479, 150480.